Colorado, 2008

High Wind and Winter Weather in Colorado, February 8 to 9, 2008

February 8 to 9, 2008 · NWS BOU · 5 events in 4 counties and zones

Snow and blowing snow in the North-Central Mountains, and strong downslope winds in the Front Range Foothills, continued to make travel into the high country difficult. Storm totals included: 10 inches at the Eisenhower Tunnel, 9 inches at Tower Snotel, 7 inches at Loveland Pass and 5 inches at Zirkel Snotel.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Snow and blowing snow in the North-Central Mountains, and strong downslope winds in the Front Range Foothills, continued to make travel into the high country difficult. Storm totals included: 10 inches at the Eisenhower Tunnel, 9 inches at Tower Snotel, 7 inches at Loveland Pass and 5 inches at Zirkel Snotel. Peak wind gusts included: 88 mph at Georgetown, 85 mph atop Berthoud Pass, 81 mph at the NCAR Mesa Lab, 78 mph at the National Wind Technology Center, and 76 mph at Floyd Hill.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 8, 2:52 PM MST, 2 hours 2 minutes earlier.

Area forecast discussion, Feb 8, 2:52 PM MST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
252 PM MST FRI FEB 8 2008

.SHORT TERM...CURRENT WATER VAPOR LOOP SHOWS NEXT BATCH OF MOISTURE
AND STRONG JET MAX MOVING SOUTHEAST ACROSS THE SPINE OF THE NORTHERN
AND CENTRAL ROCKIES.  VISIBLE SATELLITE ALSO SHOWED THAT CLOUDS
WERE FILLING IN AND RADAR/WEB CAMS/OBS SUPPORT AN INCREASE IN LIGHT
SNOW ACROSS THE MOUNTAINS THIS AFTERNOON.  THIS TREND SHOULD
CONTINUE THROUGH THE EVENING HOURS GIVEN THE UPSTREAM MOISTURE.
SNOW MODEL OUTPUT FOR TONIGHT GENERALLY SUGGESTS A 2-7 INCH SNOWFALL
IN THE HIGH COUNTRY BUT WITH JET IN THE AREA THINK WE COULD ADD
ANOTHER COUPLE INCHES ONTO THAT.  THE ONE LIMITING FACTOR HOLDING
THE SNOW AMOUNTS BACK IS THE RATHER POOR LAPSE RATES ONLY AROUND
4C/KM...OTHERWISE WED BE LOOKING AT ANOTHER HEAVY SNOWFALL LIKE
LAST NIGHT. WINDS WILL BE HOWLING AGAIN BUT NOT QUITE THE INTENSITY
OF LAST NIGHT EITHER SINCE UPPER JET CORE LIFTS SLOWLY NORTH OF THE
REGION.  HOWEVER...SPEEDS OF 20-40 MPH WILL BE COMMON ABOVE 10
THOUSAND FEET WITH GUSTS AT LEAST INTO THE 60-70 MPH RANGE ACROSS
THE FRONT RANGE MOUNTAINS.  THIS WILL PRODUCE ANOTHER NIGHT AND
DIFFICULT DRIVING CONDITIONS IN THE HIGH COUNTRY SO A STRONGLY
WORDED SNOW/BLOWING SNOW ADVISORY IS APPROPRIATE.

WITH REGARD TO THE FRONT RANGE WIND...THE LATEST CROSS SECTIONS ARE
NOT AS AGGRESSIVE WITH THE MOUNTAIN TOP STABLE LAYER AS PREVIOUS
MODEL RUNS.  MEANWHILE...PRESSURE GRADIENT IS STILL VERY STRONG BUT
NOT QUITE AS INTENSE AS YESTERDAYS.  UPSTREAM...CROSS MOUNTAIN FLOW
IS STILL AN IMPRESSIVE 40-50 KNOTS...BUT THE LACK OF A WELL DEFINED
STABLE LAYER AND SNOWFALL IN THE MOUNTAINS HAS A TENDENCY TO REDUCE
THESE EVENTS.  IT WILL BE WINDY TO SAY THE LEAST...BUT AT THIS TIME
WE HAVE DECIDED THAT CRITERIA SHOULD NOT BE MET SO WILL CANCEL THE
HIGH WIND WATCHES ACROSS THE FRONT RANGE.  WILL STILL HIT THE WINDS
HARD AND MENTION AREAS OF BLOWING SNOW THROUGHOUT THE MOUNTAINS AND
FOOTHILLS.

TEMPERATURES WILL WARM SATURDAY AND WE WILL GET BACK INTO THE 50S
ACROSS THE I-25 URBAN CORRIDOR WITH DOWNSLOPE FLOW IN PLACE.  ON THE
PLAINS...SOME SNOW COVER WILL HOLD READINGS BACK A FEW DEGREES.
SNOW AND WINDS WILL GRADUALLY DIMINISH IN THE MOUNTAINS WITH
RELAXING MID LEVEL FLOW AND DRIER/MORE STABLE AIR MOVING IN.

.LONG TERM...WIND WL CONTINUE TO DCRS SAT NGT...BUT FLOW ALF WL RMN
STG ENUF FOR THE WINDS TO BE A BREEZY IN THE HIGHEST ELEVATIONS.
APPEARS UPR TROF WL HAVE MOVED E OF THE REGION AND NO POPS NECESSARY
IN THE HIGH COUNTRY FOR A CHANGE.  CLDS AND SOME WND WL KEEP TEMPS
MILD SAT NIGHT...INCRSD TEMPS SOME IN THE MTNS IN UPCOMING FCST.

SUNDAY LOOKS LIKE A STELLAR DAY WITH WARM AIRMASS AND LIGHT WINDS
OVER THE DISTRICT.  MAX TEMPS WL EASILY BE IN THE 50S OVR MOST OF
THE PLAINS AND IF IT WERE NOT FOR SOME CIRROSTRATUS CLDS IN THE
AFTN...SOME 60S WOULD NOT BE OUT OF THE QUESTION.  SOME GUSTY WINDS
PSBL NR THE HIR TRRN DUE TO THE SNOWCOVER AND HEAT TRANSFER IN THE
AFTN...BUT OVERALL ONE OF THE NICER DAYS WE HAVE SEEN IN A WHILE.

LOOKING AT THE LONG RANGE FCST...MDLS IN POOR AGREEMENT OVERALL WITH
NEXT UPR TROF MOVG INTO THE GREAT BASIN MONDAY.  EARLIER MDL RUNS
BROUGHT A DEEPER SYSTEM TO OUR WEST WHILE LATER MDL CONSENSUS KEEPS
THE SYSTEM DISORGANIZED UNTIL IT IS OVER THE MIDWEST.  WL KEEP THE
SCT MTN POPS WITH ISOLD POPS IN THE HIGH COUNTRY.  ENSEMBLES BRING A
DEEPER SYSTEM INTO THE AREA LATER NEXT WEEK.  SOME MDL GDNC DVLPS A
CUTOFF OVER THE SOUTHWEST AND THE 4 CORNERS REGION TWD THE END OF
THE WEEK.  LOOKING AT CUR WATER VAPOR SAT PICS...HUGE DOUBLE BARREL
LOW PRESSURE OVR THE ALLUTIANS WL BE ENUF OF AN UPSTREAM KICKER TO
KEEP THIS SYSTEM CUTOFF FAR TO OUR SOUTHWEST.  FEW CHANGES NEEDED
FOR DAYS 6 AND 7.

&&

.AVIATION...GUSTY WEST WINDS UP TO 35 KTS THIS AFTERNOON SHOULD
RELAX WITH LOSS OF HEATING AND MIXING SO EXPECT A DECREASE TO AROUND
15 KTS SUSTAINED SPEEDS BY 02-03Z...AND TRENDING TOWARD SOUTHWEST.
THIS SHOULD HOLD FAIRLY STEADY THROUGH SATURDAY AFTERNOON...ALTHOUGH
IF MOUNTAIN WAVE CAN BREAK THROUGH THEN THERE IS SOME POTENTIAL FOR
OCCASIONAL GUSTY WEST WINDS UP TO 25-30 KTS ESPECIALLY AROUND
DAYBREAK SATURDAY.  MUCH STRONGER WINDS WILL BE FOUND NEAR THE
FOOTHILLS ALONG WITH CONSIDERABLE TURBULENCE OVER THE FRONT RANGE.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...SNOW AND BLOWING SNOW ADVISORY
    FOR THE MOUNTAINS UNTIL 5 AM SATURDAY...ZONES 31..33..AND 34.

&&

BARJENBRUCH/046
Hazardous weather outlook, Feb 8, 3:38 PM MST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
338 PM MST FRI FEB 08 2008

COZ030>051-091300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
338 PM MST FRI FEB 08 2008

...SNOW AND BLOWING SNOW ADVISORY FOR THE NORTH CENTRAL MOUNTAINS
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ROUND OF STRONG GUSTY WINDS CAN BE EXPECTED IN AND NEAR THE
FRONT RANGE MOUNTAINS AND FOOTHILLS THIS AFTERNOON AND TONIGHT.  THE
STRONGEST WINDS ARE EXPECTED TO DEVELOP OVERNIGHT WITH GUSTS UP TO
70 MPH...ESPECIALLY IN WIND PRONE AREAS SUCH AS LOCATIONS ALONG THE
PEAK TO PEAK HIGHWAY AND HIGHWAY 93 BETWEEN BOULDER AND GOLDEN.

MEANWHILE...ANOTHER PLUME OF MOISTURE WILL MOVE ACROSS THE MOUNTAINS
WHICH WILL INCREASE SNOWFALL ACROSS THE HIGH COUNTRY BY THIS
EVENING.  WHILE ADDITIONAL ACCUMULATIONS WILL BE MODERATE AND
GENERALLY BETWEEN 3 AND 8 INCHES...THE STRONG WINDS GUSTING AS HIGH
AS 70 MPH ABOVE TIMBERLINE WILL PRODUCE SIGNIFICANT BLOWING AND
DRIFTING SNOW AND NEAR WHITEOUT CONDITIONS AT TIMES.  IF YOU ARE
TRAVELING INTO THE MOUNTAINS...BE SURE TO CALL AHEAD FOR THE LATEST
ROAD CONDITIONS AND POSSIBLE ROAD CLOSURES.  DRIVING CONDITIONS WILL
DETERIORATE AGAIN THIS EVENING AS SNOWFALL INCREASES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG WINDS WILL CONTINUE INTO SATURDAY MORNING.  WEST WINDS OF 20
TO 35 MPH AND GUSTS AS HIGH AS 75 MPH WILL BE POSSIBLE OVER THE
EAST SLOPES OF THE FOOTHILLS AND ADJACENT PLAINS DURING THE MORNING
HOURS BEFORE WINDS DECREASE DURING THE AFTERNOON. SCATTERED SNOW
SHOWERS WILL ALSO CONTINUE IN THE MOUNTAINS...BUT ADDITIONAL
ACCUMULATIONS WILL BE LIGHT.

THE NEXT STORM SYSTEM WILL MOVE ACROSS COLORADO MONDAY AND MONDAY
NIGHT WITH ANOTHER CHANCE OF SNOW IN THE MOUNTAINS AND A SLIGHT
CHANCE ACROSS THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BARJENBRUCH/046

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather, 2 high wind. Local standard time, as filed.

High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
February 8, 4:54 PM MST to 11:00 PM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Measured
76 kt (87 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Peak wind gusts included 88 mph at Georgetown, 78 mph at the National Wind Technology Center and 76 mph at Floyd Hill.

Winter Weather, West Jackson & West Grand Counties Above 9000 Feet

When
February 8, 5:00 PM MST to February 9, 5:00 AM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
Mesonet
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

Snowfall totals included 9 inches at Tower Snotel and 5 inches at the Zirkel Snotel site.

Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
February 8, 5:00 PM MST to February 9, 5:00 AM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
Mesonet
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Snowfall totals ranged from 2 to 5 inches.

Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
February 8, 5:00 PM MST to February 9, 5:00 AM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
Mesonet
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Snowfall totals included 10 inches at the Eisenhower Tunnel, with 7 inches at Loveland Pass. Peak wind gusts included 85 mph atop Berthoud Pass, with 73 mph atop Loveland Pass.

High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
February 8, 11:10 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Peak wind gusts included 81 mph at the NCAR Mesa Lab and 73 mph at Ward.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68776, 68772, 68773, 68774, 68775.